The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

No sex drive, yet normal Testosterone Level

May 8, 2002

I have been HIV+ for about 2 years now. I started out on Combivir/Ziagen but due to a bad anemic reaction I had to the Combivir, my doc switched me to Zerit/Ziagen and Epivir. I have been on that combo for about a year now and all my numbers are good, and there seems to be few side effects. The problem is that I have completly lost my sex drive. I don't have a problem with getting an erection through stimulation.. but the feeling of being "horny" is completly gone. My doctor did a test and my testosterone level came back normal, in the 500's. Is there something that my doctor might be missing, or is there a way I can get my sex drive back?


Response from Dr. Henry

Sometimes the free testosterone is low with a mid-range normal total testosterone. HIV and its treatment are associated with a modest increase in sexual dysfunction. Some psychotropic meds can aggravate that (such as antidepressants). Much sexual dysfunction (particularly in the absence of other disease such as diabetes, thyroid disorders, neuropathy) has a psychologic component. Many HIV+ persons develop an aversion to sex due to anxiety about transmission or self-esteem issues. If a thorough medical evaluation doesn't find any potential factors then seeing a psychologist or sexual therapist might be worthwhile. KH

Tingling in hands and feet/legs
muscle cramping

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint